* FDA says no thigh fracture risk with bisphosphonates
* Bisphosphonates such as Fosamax treat osteoporosis
* FDA statement follows case reports of thigh fractures
BOSTON, March 10 (Reuters) - U.S. regulators said on Wednesday they have found no link between oral bisphosphonate osteoporosis medications such as Merck & Co Inc's MRK.N Fosamax and certain thigh bone fractures.
The U.S. Food and Drug Administration issued its statement following the publication of case reports of atypical subtrochanteric femur fractures -- or fractures in the bone just below the hip joint -- in women with osteoporosis using oral bisphosphonates.
Bisphosphonates are a class of drug aimed at preventing bone fractures and offseting bone loss associated with menopause.
They include Fosamax, Roche Holding AG's ROG.VX Boniva, Novartis AG's NOVN.VX Reclast and Procter and Gamble Co's PG.N Actonel.
In June 2008, the FDA requested information from all bisphosphonate drug makers related to these type of fractures. The agency said a review of the data did not show an increased risk for women using the medications.
The FDA said that, although its review of the data did not show a clear connection between bisphosphonates and atypical subtrochanteric femur fractures, the agency is working closely with outside experts to gain more insight into the issue.
Bisphosphonates, which have been on the market for roughly a decade, have raised safety concerns in the past, including heart risks.
But in 2008, the FDA said the drugs showed no overall risk of heart problems. The agency’s review followed reports of serious atrial fibrillation, a type of abnormal heartbeat, in the New England Journal of Medicine.
In January, a Manhattan federal judge refused to dismiss a lawsuit alleging that Fosamax caused jaw damage to a woman during the nearly eight years she took the pill.
Merck faces a slew of lawsuits involving almost 900 cases by patients who say Fosamax caused osteonecrosis of the jaw, or death of jaw bone tissue.
The FDA recommended patients keep taking their medication unless told not to by their doctor. It also recommended that healthcare professionals be aware of a “possible risk” of atypical subtrochanteric femur fractures in patients taking oral bisphosphonates. (Reporting by Toni Clarke; editing by Andre Grenon)
Our Standards: The Thomson Reuters Trust Principles.